Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 7, NWS Dodge City, KS

March 21, 202310 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 21, 2023, 3:14 PM CDT for 10 counties in Kansas. It took effect at Mar 22, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2023, 3:14 PM CDT (20:14 UTC)
In effect from
Mar 22, 2023, 1:00 PM CDT
Expired
Mar 22, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS83 KDDC 212014
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
314 PM CDT Tue Mar 21 2023



KSZ061-062-074-075-084-085-220900-
/O.UPG.KDDC.FW.A.0007.230322T1800Z-230323T0100Z/
/O.NEW.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
314 PM CDT Tue Mar 21 2023 /214 PM MDT Tue Mar 21 2023/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Wednesday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...Falling to 15 to 20 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043-063-076-086-220900-
/O.NEW.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/
Scott-Finney-Haskell-Seward-
314 PM CDT Tue Mar 21 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 063,
076, AND 086...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 8 PM CDT Wednesday.

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 076 Haskell and 
  Fire Weather Zone 086 Seward.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...Falling to 15 to 20 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
154 
WWUS83 KDDC 220416
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1116 PM CDT Tue Mar 21 2023

KSZ043-061>063-074>076-084>086-230100-
/O.CON.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
1116 PM CDT Tue Mar 21 2023 /1016 PM MDT Tue Mar 21 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO
8 PM CDT /7 PM MDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 043, 061, 062, 063, 074, 075, 076, 084,
085, AND 086...

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and 
  Fire Weather Zone 086 Seward.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
145 
WWUS83 KDDC 221534
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1034 AM CDT Wed Mar 22 2023


KSZ043-221645-
/O.CAN.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/
Scott-
1034 AM CDT Wed Mar 22 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 043...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

A cold front pushed south across Scott County this morning, and
Scott County is now expected to be cooler, more humid, and less
windy than previously forecast. Thus, the Red Flag Warning has
been canceled.

$$

KSZ061>063-074>076-084>086-222345-
/O.CON.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
1034 AM CDT Wed Mar 22 2023 /934 AM MDT Wed Mar 22 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061, 062, 063, 074, 075, 076, 084, 085, AND 086...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, 
  Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* WINDS...Southwest 25 to 40 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
693 
WWUS83 KDDC 222333
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
633 PM CDT Wed Mar 22 2023

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THROUGH EARLY
EVENING...

KSZ061>063-074>076-084>086-230100-
/O.CON.KDDC.FW.W.0007.000000T0000Z-230323T0100Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
633 PM CDT Wed Mar 22 2023 /533 PM MDT Wed Mar 22 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061, 062, 063, 074, 075, 076, 084, 085, AND 086...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, 
  Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
815 
WWUS83 KDDC 230056
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
756 PM CDT Wed Mar 22 2023

...Red Flag Warning expiring...

Relative humidity is improving as of this last hour and the red 
flag warning that was in effect will expire.

KSZ061>063-074>076-084>086-230200-
/O.EXP.KDDC.FW.W.0007.000000T0000Z-230323T0100Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
756 PM CDT Wed Mar 22 2023 /656 PM MDT Wed Mar 22 2023/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR FIRE WEATHER ZONES 061, 062, 063, 074, 075, 076, 084,
085, AND 086...

Winds will still gust commonly to around 35 mph through midnight.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:13 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Mar 21, 12:13 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
1213 PM CDT Tue Mar 21 2023

...Updated Aviation Section...

.SHORT TERM...(Tonight through Tuesday night)
Issued at 1137 PM CDT Mon Mar 20 2023

IR depicts mid to upper level clouds moving across the CWA from
the west with zonal flow more or less aloft. A south to southeast
breeze around 15-25mph overnight due to leeside troughing near the
Colorado state line coupled with a lack of an inversion due to the
scattered cloud cover. A weak low will develop along the
aforementioned leeside trough and move northeast through the CWA
throughout the day Tuesday that will weaken the gradient and turn
winds southwesterly by sunrise and west northwesterly by late
morning around 10-15 mph. Winds thereafter will weaken to less
than 10 mph and be northeasterly as the surface boundary pushes
east out of the CWA and skies clear overnight into Wednesday
morning.

Temperature wise, with the elevated warm southerly flow near the
surface, low temperatures Tuesday morning will be in the mid 30s
to mid 40s across the CWA. Afternoon high temperatures will be
aided by the downslope nature of the winds behind the surface
trough pushing in the mid 60s to mid 70s. Overnight lows into the
long term period will be mild once again in the mid 30s to mid
40s with more of a warmup on Wednesday. This will be aided by the
upper level flow becoming more northwesterly due to ridging off
the Rockies with increasing divergence. Therefore, leeside
troughing will redevelop overnight Tuesday into Wednesday morning
turning winds back out of the southwest helping to aid in the
bigger warmup Wednesday afternoon due to the downslope adiabatic
heating that will take place. Otherwise, a pretty quiet short term
forecast will be had.

.LONG TERM...(Wednesday through Monday)
Issued at 1247 AM CDT Tue Mar 21 2023

Wednesday will be the big wind and dust day as models indicate
high winds up to 50 mph gusts across the western half of the CWA,
higher towards the Colorado state line. This area will be the most
vulnerable for blowing dust restricting visibility due to the
ongoing drought to go along with it on such a bare and dry ground.
Otherwise, warm temperatures well into the 70s and even some low
80s possible for south central Kansas. A cold front will propagate
down the longwave ridge overnight into Thursday morning that will
weaken the winds and gradient and turn more northwesterly for the
rest of the work week. A cool down but still at or above average
for this time of year with afternoon high temperatures mainly in
the 60s. Isolated rain chances favor eastern counties Thursday
night into Friday associated with the shortwave that supported the
aforementioned surface cold front, but not much is expected in way
of QPF as ensemble data is showing most of the lowest percentile
less than a tenth of an inch along and east of the Hwy 281
corridor.

Another stronger disturbance looks to push through the CWA
overnight into Saturday that will reinforce the northwest winds.
With the northwest flow aloft regime firmly still in place, any
precipitation looks to again favor northern and eastern counties
once it taps into the more ample low level moisture field mainly
into central and eastern portions of the state. Most of the CWA
will remain dry if not just a few sprinkles here and there but
nothing to write home about at this point in time. Temperatures
will be knocked down into the upper 40s to the north and 50s for
much of the rest of the CWA over the weekend more in line with
this time of year if not just a tad below. A warm up is in store
early next work week as southerly flow and fire danger returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Mar 21 2023

A weak, downslope-modified cold front yielded northwest winds in
the 15 to 25 knot range late this morning through the onset of
this TAF period, but these winds will quickly diminish to below 12
knots with winds remaining light and variable at 6 knots or less
across much of southwest and west central Kansas through early
Wednesday morning. Winds will ramp back up toward the end of this
TAF period out of the southwest. Sustained winds will increase to
18 to 22 knots by 18Z with even stronger winds likely after that
time Wednesday afternoon, particularly at LBL and GCK terminals.
Flight category will remain VFR through this TAF period given the
continued dry conditions.

&&

.FIRE WEATHER...
Issued at 1144 PM CDT Mon Mar 20 2023

Tuesday will see a weakening in winds late morning and afternoon
with southwest winds turning more northwesterly less than 10-15
mph. Relative humidity values will drop to the 15-25 percent
range. Wednesday will be the near critical and likely critical
conditions for western counties as winds ramp up to 50 mph gusts
from the southwest. Temperatures will push into the 70s with
humidity values in the 15-25 percent range, lower toward the
Colorado state line where winds will be highest. Winds will
decrease after sunset to 20-30 mph gusts before becoming less than
10-15mph after midnight through Thursday morning as the next cold
front passes through.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  41  77  39 /   0   0   0   0
GCK  67  38  76  37 /   0   0   0   0
EHA  69  46  75  42 /   0   0   0   0
LBL  71  45  77  40 /   0   0   0   0
HYS  66  37  72  35 /   0   0   0  10
P28  77  47  80  46 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ061-062-074-075-084-085.

High Wind Watch from Wednesday afternoon through Wednesday
evening for KSZ061-062-074-075-084-085.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Umscheid
FIRE WEATHER...Lowe
Hazardous weather outlook, Mar 21, 1:24 AM CDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
124 AM CDT Tue Mar 21 2023

KSZ030-031-043>046-061>066-074>081-084>090-220630-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
124 AM CDT Tue Mar 21 2023 /1224 AM MDT Tue Mar 21 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical and likely critical conditions for western counties as
winds ramp up to 50 mph gusts from the southwest. Temperatures will
push into the 70s with humidity values in the 15-25 percent range,
lower toward the Colorado state line where winds will be highest.
Winds will decrease after sunset to 20-30 mph gusts before becoming
less than 10-15mph after midnight through Thursday morning as the
next cold front passes through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.